Doxycycline-Induced Solar Urticaria: A Report of Two Cases

November 2015 | Volume 14 | Issue 11 | Case Report | 1358 | Copyright © 2015

Ryan R. Bogner,a Elizabeth K. Blixt MD,b Alison J. Bruce MB ChB,b,c and Gabriel F. Sciallis MDb,c

aUniversity of North Dakota School of Medicine and Health Sciences, Grand Forks, ND
bThe Mayo Clinic, Rochester, MN
c Mayo Graduate School of Medicine, Rochester, MN

Abstract

We report two cases of doxycycline-induced solar urticaria that developed shortly after initiation of therapy with persistence despite discontinuation. Consequently, dermatologists should be aware of the association between doxycycline and solar urticaria and counsel their patients on the potential for this side effect when prescribing doxycycline.

J Drugs Dermatol. 2015;14(11):1358-1359.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

INTRODUCTION

It has been well-established that the tetracycline class of antibiotics may cause a variety of photo-induced drug eruptions. Doxycycline has been primarily associated with photosensitivity and photo-onycholysis.2,3 However, to our knowledge, no description of doxycycline producing solar urticaria is reported in the literature to date. We report two cases of drug-induced solar urticaria associated with doxycycline use.

Case Report 1

A 36 year old male with a history of asthma, eczema, and environmental allergies initially presented to the dermatologist with a scaling, papular facial eruption. A diagnosis of seborrheic dermatitis with rosacea overlap was rendered at that time, and he was prescribed topical tacrolimus and oral doxycycline. Shortly after initiating therapy, he developed episodic erythema, tingling, and swelling of sun-exposed areas of his skin. These episodes occurred when exposed to sunlight for more than four minutes. The episodes resolved within 24 hours.

He contacted his dermatologist and was advised to discontinue doxycycline. However, he continued to experience ongoing episodes related to sun exposure, even while driving, despite discontinuation of the medication.

The physical exam was uninformative since the patient was not experiencing a reaction at the time of the visit. The patient presented photographs of the eruption recorded on his smart phone. These were urticarial in appearance. Due to financial constraints, the patient elected to forego further evaluation or photo testing and favored observation.

Upon follow up eight months after the onset of symptoms, the patient stated that he continues to get eruptions after a few minutes of sun exposure. He did note some improvement after tinting his car windows. He remains healthy, but his quality of life is still restricted due to the eruptions. He was advised to pursue lab testing in the near future, including ANA, SSA, urine/blood porphyrins, LFTs, and also photo testing.

Case Report 2

A 46 year old healthy female was prescribed a six week course of doxycycline for chronic sinusitis. Shortly after commencing the medication she began to develop intense erythema and pruritus on sun-exposed areas of skin within a few minutes of outdoor exposure or while driving. The eruptions lasted approximately 30 minutes before resolving. She described these as hive-like. Her symptoms persisted after completion of the course of medication. Our evaluation occurred several months after discontinuation of the medication. The physical exam was uninformative due to the fact that the patient was not experiencing a reaction at the time of the visit. Based on the history and duration of time since doxycycline exposure, a diagnosis of solar urticaria was rendered.

Photo testing showed abrupt and significant urticarial reactions to both UVA and narrowband UVB. Her ANA was weakly positive at 1.7, but she had no other symptoms to suggest a connective tissue or photosensitivity disorder. Anti-DsDNA, anti-SSA, and anti-SSB ENA antibodies were found to be negative. Total plasma porphyrins, free porphyrins, and zn component porphyrins were all normal. Her TSH level was also normal.

Several months later the patient returned for follow up and stated that the “solar urticaria” had resolved. Based on this information and the aforementioned history, the diagnosis was revised and attributed to doxycycline exposure with persistence for many months.

DISCUSSION

Photo-induced drug eruptions (PIDEs) are cutaneous reactions that occur secondary to exposure to either ultraviolet or visible

↑ back to top


  • 1
  • 2

Related Articles